Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 97, NWS Raleigh, NC

June 20, 2019Johnston County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 20, 2019, 3:15 PM EDT for Johnston County, Nash County, Wilson County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2019, 3:15 PM EDT (19:15 UTC)
Expired
Jun 20, 2019, 3:39 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnston County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:49 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS52 KRAH 201915
SVRRAH
NCC101-127-195-202000-
/O.NEW.KRAH.SV.W.0097.190620T1915Z-190620T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
315 PM EDT Thu Jun 20 2019

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southern Nash County in central North Carolina...
  Wilson County in central North Carolina...
  Northeastern Johnston County in central North Carolina...

* Until 400 PM EDT

* At 315 PM EDT, a severe thunderstorm was located near Bailey, or 19
  miles northeast of Smithfield, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rocky Mount, Wilson, Elm City, Bailey, Sharpsburg, Middlesex, Sims,
  Buckhorn Reservoir, Tar River Reservoir and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3570 7770 3564 7822 3578 7825 3597 7786
      3589 7781 3587 7783 3585 7779
TIME...MOT...LOC 1915Z 249DEG 52KT 3572 7813 

HAIL...<.75IN
WIND...60MPH
 
$$

BLAES
2 follow-up statements
125 
WWUS52 KRAH 201923
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
323 PM EDT Thu Jun 20 2019

NCC101-201933-
/O.CAN.KRAH.SV.W.0097.000000T0000Z-190620T2000Z/
Johnston NC-
323 PM EDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3570 7770 3567 7811 3580 7813 3597 7786
      3589 7781 3587 7783 3585 7779
TIME...MOT...LOC 1923Z 247DEG 48KT 3576 7803 

$$

NCC127-195-202000-
/O.CON.KRAH.SV.W.0097.000000T0000Z-190620T2000Z/
Nash NC-Wilson NC-
323 PM EDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN NASH AND CENTRAL WILSON COUNTIES...

At 323 PM EDT, a severe thunderstorm was located near Bailey, or 14
miles south of Nashville, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rocky Mount, Wilson, Elm City, Bailey, Sharpsburg, Sims, Tar River
Reservoir, Willbanks and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3570 7770 3567 7811 3580 7813 3597 7786
      3589 7781 3587 7783 3585 7779
TIME...MOT...LOC 1923Z 247DEG 48KT 3576 7803 

HAIL...<.75IN
WIND...60MPH
 
$$

BLAES
406 
WWUS52 KRAH 201939
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
339 PM EDT Thu Jun 20 2019

NCC127-195-201949-
/O.CAN.KRAH.SV.W.0097.000000T0000Z-190620T2000Z/
Nash NC-Wilson NC-
339 PM EDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NASH AND CENTRAL
WILSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3570 7770 3567 7811 3580 7813 3597 7786
      3589 7781 3587 7783 3585 7779
TIME...MOT...LOC 1936Z 249DEG 52KT 3585 7775 

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 20, 2:30 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
230 PM EDT Thu Jun 20 2019

.SYNOPSIS...
A vigorous mid level disturbance will cross the Carolinas this
afternoon. A surface cold front will cross the region tonight,
followed by high pressure and a drier and more stable air mass for
Friday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Thursday...

...Severe thunderstorms appear likely this afternoon through early
evening across central NC...

A significant early summer severe weather event appears likely this
afternoon through early evening across central NC. The main severe
weather hazards will be damaging wind gusts as high as 65 mph, large
hail and frequent lightning strikes.

12Z upper air analysis depicts a decent low-mid level jet crossing
the Deep South/TN Valley with a 40-45kt jet crossing MS/AL this
morning and a 40kt mid level jet overhead. The kinematics are in
place to support organized convection with effective bulk shear
expected to be 35-40kts this afternoon/early evening. Strong
insolation this morning through early afternoon will prime the
atmosphere with surface based CAPE projected to be as high as 3000
j/kg and mixed layer CAPE 1200-1500 J/kg. With sfc temperatures
warming into the low-mid 90s, anticipate low level lapse rates on
the order of 8.5-9 deg C/km, highly supportive of damaging
convective wind gusts. Additionally, model soundings for this
afternoon depict CAPE in the favored hail growth zone as high as 700-
800 J/kg. This suggest a decent threat for large hail along with
frequent cloud-to-ground lightning strikes. Finally, synoptic lift
will be increasing this afternoon as central NC will be in the right
entrance region of a 110+kt upper jet lifting newd across the
central Appalachians.

Expect main convective mode to be broken bands of convection with an
isolated supercell or two possible out ahead of the banded
convection.

Current PoP forecast appears to have a good handle on the coverage.
May adjust the timing (slightly slower than earlier forecast) though
the bulk of the convective activity will occur in the 4 PM-9 PM time
frame.

A broken band of convection will depart our eastern periphery prior
to 03Z. A surface cold front will drift across the region overnight
through early Friday. Cannot rule out an isolated shower or two
along the front though the atmosphere will be drying out in the
mid/upper levels of the atmosphere after 06Z.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 515 AM Thursday...

A longwave ridge will amplify across the MS Valley, with related
nwly flow aloft developing across NC through early Sat. Associated
height rises aloft and subsidence will yield the development of a
strong capping inversion that should suppress convective development
through most of the period. The exception, however, will be the
potential remnants of upstream convection/MCSs in nwly flow, which
may cross the Appalachians and affect the NC Foothills and NW
Piedmont in a weakened state by daybreak Sat. At the very least
convective blow-off/mid to high-lvl cloudiness will cause skies to
become mostly cloudy to cloudy through the same time, after a sunny
Fri. It will be less hot, and near average, in post-frontal high
pressure, with highs ranging from mid 80s across the nrn Piedmont to
90-92 degrees across the srn Piedmont and Sandhills, and with low
temperatures in the 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 1230 PM Thursday...

Not much structural changes to the long term portion of the
forecast. 06z models have trended a bit further east with the
possible MCV type system, forecast to spill southeast out of the
Ohio valley, crossing central NC around peak heating Saturday. Have
trended POPs further east in response, with showers/storms likely
lingering into early Sunday, especially across the western zones. If
this scenario were to come true, temps would struggle to reach the
80 degree mark across much of the area due to persistent cloud cover
and lingering precipitation. With inherent uncertainties in MCV type
forecasts 48 hours+, have sided closer to climatology with my high
Ts on Saturday, topping out in the mid to upper 80s (north) with low
90s (south). This could, however, be on the magnitude of 6 to 10
degree too warm depending on the ultimate track and intensity of the
MCV. Elsewhere, have trended a bit drier early next work-week with
mid to upper level ridging winning out. Most of next week, however,
the mid Atlantic region will remain in the battle ground region
between the western periphery of the ridge (centered to our SE) and
the best upper-level jet support (to our N). Thus, slight changes in
either direction could shift the forecast considerably.

Previous valid discussion...

Saturday morning a strong upper level low will be located over
Newfoundland and Labrador with mid-level heights quickly rising over
the Great Lakes. For central North Carolina a leftover cold front
will be stalled near the SC/ NC border. The main question for
Saturday morning remains vorticity that is scheduled to break off
from an upper level low located near ND. The overall thinking is for
this wedge of PV to dive southeast towards NC/ SC Saturday. The
ECMWF, GFS, NAM, and CMC all show this happening in one form or
another. The general track of the PV and some type of MCS appears to
be anywhere from GA to NC. The current predictability with this
event remains extremely low at this point, so for now have kept
mostly chance PoPs Saturday.

Saturday evening into Sunday morning another weak disturbance is
forecast to push across the area in the NW flow with even lower
confidence on the eventual track and strength of this wave. Monday
into Tuesday mid-level ridging will move overhead as the next
shortwave approaches the Great Lakes. Out ahead of this next wave
precipitation chances will decrease slightly as mid-level ridging
temporarily increases. Forecast soundings for both days show a low
level CAP forming with a skinny CAPE profile. 850 mb temperatures
Monday and Tuesday also rise to around 20 degrees C which will
support high temperatures in the low to mid 90s. The above likely
means that Monday and Tuesday will be relatively warm with lower
chances of convection. Tuesday into Wednesday the wave will eject
northeast into Canada with temperatures continuing above normal for
central NC.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 230 PM Thursday...

Variable aviation conditions expected across central NC through this
evening. While VFR conditions exists across the region this
afternoon, scattered-numerous showers and thunderstorms will
traverse the region through 01Z. In proximity of the heavier showers
and storms, anticipate IFR/LIFR parameters along with sfc wind gusts
between 40-50kts and some hail.

After 03Z, anticipate VFR conditions with sfc winds 7-10kts with
infrequent gusts around 20kts. The VFR conditions will persist
through Friday night. While VFR conditions expected through the
weekend into early next week, a series of upper level disturbances
will move southeastward across our region. These disturbances
interacting with an increasingly moist and slightly unstable
atmosphere will cause clusters of showers/thunderstorms to occur,
with the first iteration possible Saturday morning-early afternoon.
In vicinity of the convection, MVFR/IFR conditions will be probable.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...MWS
LONG TERM...JJM/BAH
AVIATION...WSS
Hazardous weather outlook, Jun 20, 1:51 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
151 PM EDT Thu Jun 20 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211800-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
151 PM EDT Thu Jun 20 2019

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to their local law enforcement and ask them to relay it
to the National Weather Service in Raleigh.

In the hours before

Local storm report, Jun 20, 2:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     4 WNW GREENSBORO        36.10N 79.88W
06/20/2019                   GUILFORD           NC   EMERGENCY MNGR

            UTILITY POLE BLOWN OVER INTO HOUSE.

&&

AW
Local storm report, Jun 20, 2:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 S LAKE TOWNSEND       36.13N 79.78W
06/20/2019                   GUILFORD           NC   EMERGENCY MNGR

            TREE INTO HOUSE.

&&

AW
Local storm report, Jun 20, 3:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 NNW BURLINGTON        36.10N 79.45W
06/20/2019                   ALAMANCE           NC   FIRE DEPT/RESCUE

            POLICE AND FIRE IS RESPONDING TO REPORT OF
            TREE ON HOUSE IN THE BURLINGTON AREA.

&&

CC
Local storm report, Jun 20, 3:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     4 SSE LAKE TOWNSEND     36.11N 79.75W
06/20/2019                   GUILFORD           NC   EMERGENCY MNGR

            TREE DOWN BLOCKING EAST CONE BLVD NEAR US-29
            NORTH.

&&

AW
Local storm report, Jun 20, 3:05 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     4 NE GREENSBORO         36.11N 79.78W
06/20/2019                   GUILFORD           NC   EMERGENCY MNGR

            TREE DOWN BLOCKING YANCEYVILLE ST. NEAR EAST
            CONE BLVD.

&&

AW
Local storm report, Jun 20, 3:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     4 S LAKE TOWNSEND       36.12N 79.77W
06/20/2019                   GUILFORD           NC   EMERGENCY MNGR

            TREE ONTO HOUSE ON JAMES PLACE NEAR GUEST
            STREET.

&&

AW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:23 PM EDTSpecial Weather StatementRAHForsyth52 min
Jun 20, 1:43 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford62 min
Jun 20, 2:10 PM EDTSpecial Weather StatementRAHDavidson65 min
Jun 20, 2:19 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph56 min
Jun 20, 2:33 PM EDTSpecial Weather StatementRAHJohnston57 min
Jun 20, 2:33 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Granville, Guilford, Orange, Person57 min
Jun 20, 3:06 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Person, Vance, Wake and 1 more39 min
Jun 20, 3:14 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Guilford, Orange, Randolph46 min
Jun 20, 3:38 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake37 min
Jun 20, 3:41 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash, Warren64 min
Jun 20, 3:54 PM EDTSpecial Weather StatementRAHRandolph66 min
Jun 20, 4:00 PM EDTSevere Thunderstorm WarningRAHChatham, Wake45 min
Jun 20, 4:11 PM EDTSpecial Weather StatementRAHNash49 min
Jun 20, 4:17 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash43 min
Jun 20, 4:30 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph30 min
Jun 20, 4:31 PM EDTSpecial Weather StatementRAHHarnett, Lee59 min
Jun 20, 4:49 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson56 min
Jun 20, 4:57 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore, Randolph48 min
Jun 20, 5:01 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly44 min
Jun 20, 5:29 PM EDTSpecial Weather StatementRAHScotland46 min
Jun 20, 5:35 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Montgomery, Moore, Randolph40 min
Jun 20, 5:42 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Lee, Wake63 min
Jun 20, 5:52 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore38 min
Jun 20, 6:08 PM EDTSevere Thunderstorm WarningRAHChatham, Lee21 min
Jun 20, 6:27 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wayne, Wilson15 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.